Skip to content
Includes Expert Content
What is wrong with me?
avatar
An_249871 posted:
I have been on my period since mid october. It is now mid January. I have heavy bleeding, horrible cramps, blood clots, lower back pain and so much more. My doctor prescribed me hormone pills which did nothing. I'm running in circles to find an answer of what the issue is. Can anyone help?
Reply
 
avatar
Anon_6061 responded:
So you only got an Rx for "hormone pills" (I assume birth control pills)? No ultrasound or other diagnostic test to see what's going on?
 
avatar
fcl responded:
What happened when you told your doctor that the pills were not working? Did s/he do an ultrasound? Did you go to your family doctor or to a gyn?
 
avatar
fcl replied to fcl's response:
PS - and how old are you?
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Both FCL and An_6061 have given good input. If the "hormone pills" (I assume some form of synthetic progesterone) did not help, the search for the cause of the bleeding should be resumed.

There are two major reasons for very prolonged/heavy periods: hormonal and what I call "structural". "Structural" means when excessive bleeding is due to actual problems within the cavity or walls of the uterus. Some examples of this would include fibroids of the uterus, endometriosis of the muscular wall of the uterus ("adenomyosis"), infections of the lining of the uterus, polyps of the uterine lining, or even uterine cancer.

Hormonal causes are usually linked to missed or erratic ovulations. As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged bleeding.

Another way inadequate progesterone production from missed ovulations can create too heavy a flow is as follows. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with partners, finances,), increased body weight, anorexia, rotating shifts at work, etc.As FCL queried, if you are in your mid to late 40's there is an age related decrease in ovulations as one approaches peri-menopause.

Bottom line, please go back to your MD or consider seeing another GYN for more evaluations.

In Concern,
Jane
 
avatar
An_249871 responded:
Thank you everyone for responding. I am 21 to answer some questions. I have a 3 yr old daughter. The hormone pills were not BC, he just said it should help "balance"me but they didn't. I'm thinking I need to take a trip to someone else because my doctor doesn't seem to be taking it as serious as I am. I never received an ultrasound. I don't have a family doctor just my GYN. I now have a second appointment next Friday and I'm hoping I can push them to run some tests. I've had some weird medical words thrown at me by others to ask about such as PCOS. Hopefully this can be resolved. My biggest fear is to not be able to have another child due to something big being missed an untreated.
 
avatar
Jane Harrison Hohner, RN, RNP replied to An_249871's response:
Dear An: Thanks for the additional history. Starting from the top, that you were able to conceive your daughter (and didn't mention chronic erratic bleeding until October) suggests that you likely have had regular ovulations in the past.

At age 21, an ultrasound may not be indicated as fibroids tend to be be the culprit in younger women--nor are polyps or uterine cancer. It does sound like you were given synthetic progesterone (eg Provera/medroxyprogesterone acetate). The hope is that it would stop the bleeding then you would follow up with an orderly flow. Alas, sometimes that does not happen as hoped (as in your case).

PCOS (polycystic ovarian syndrome) is a chronic problem marked by infrequent or absent ovulations. Some symptoms of this can include: absent periods and/or prolonged bleeding, difficulty conceiving (due to few ovulations), unwanted facial hair growth and/or acne. Most commonly women with PCOS are heavy set.

So given the additional information what should you do? First, since you are seeing a GYN I would urge you to follow up with them about the continued bleeding. Unless they suspect an ovarian cyst an ultrasound may not be needed. Ask them if they suspect a run of missed ovulations as the cause of the bleeding. If so, what do they think the cause might be. As you can note from the list above, there an be many causes of missed ovulations and many are temporary. You are asking the right questions. At the follow up visit you have more information to generate more targeted questions. Hopefully this bleeding issue will abate as rapidly as it onset. Sometimes a previously regular cycle will reset itself naturally.

Keep us appraised of what happens in your specific case.

In Support,
Jane


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.